Do some herbal medications interact with blood thinners?
Certain herbal medications do interact with such blood thinners as Coumadin® (warfarin), Plavix® (clopidogrel), or aspirin. Many herbal medications contain ingredients called coumarins that act similar to the prescription medication warfarin and stop blood from clotting. Other herbals may affect how platelets (the cells responsible for blood clotting) function. Herbals also can affect blood thinners by preventing the drug from being broken down in the body, resulting in higher drug levels and a higher risk for bleeding.
If you take a blood thinner, it is important to talk with your doctor first before beginning any new medications - including over-the-counter items, vitamins and herbal medications. Your doctor may need to do blood tests more frequently if you are on warfarin and are starting a new medication. Always watch for signs of bleeding, and call your doctor if you experience a lot of unexplained bruising, nosebleeds, or gum bleeding while brushing your teeth. More serious signs of bleeding that may require hospitalization can include coughing up blood, vomiting blood, or blood in the urine or stool.
Below is a partial list of:
- herbal medications known to interact with blood thinners and that therefore should be avoided.
- herbal medications known to have blood-thinning properties and that may interact with blood thinners.
Please note: Herbal medications are not required to undergo safety testing, as are prescription medications. Therefore, herbal medication interactions may not be known until a reaction has been reported. There may be other herbals not listed here that potentially could interact with blood thinners.
|Herbals Known to Interact with Blood Thinners and That Should be Avoided*||Herbals Known to Have Blood-thinning Properties and That May Interact with Blood Thinners*|
NOTE: These are not complete lists. Be aware that - depending on which country you are from - certain herbals are known by names that are different from those listed above.
Back to Ask a Pharmacist